No difference seen in keratinocyte cancers or actinic keratoses for organ-transplant recipients receiving oral nicotinamide or placebo
By Elana Gotkine HealthDay Reporter
FRIDAY, March 17, 2023 (HealthDay News) — Oral nicotinamide (vitamin B3) treatment does not lead to a lower number of keratinocyte cancers or actinic keratoses in organ transplant recipients, according to a study published in the March 2 issue of the New England Journal of Medicine.
Nicholas C. Allen, M.P.H., from the University of Sydney at Royal Prince Alfred Hospital, and colleagues randomly assigned organ-transplant recipients who had had at least two keratinocyte cancers in the past five years to receive 500 mg of nicotinamide or placebo (79 and 79 participants, respectively) twice daily for 12 months in a phase 3 trial. Dermatologists examined participants for skin lesions every three months for 12 months. Owing to poor recruitment, the trial was stopped early.
The researchers found 207 and 210 new keratinocyte cancers in the nicotinamide group and placebo group at 12 months (rate ratio, 1.0; 95 percent confidence interval, 0.8 to 1.3; P = 0.96). Squamous cell and basal cell carcinoma counts, actinic keratosis counts, and quality-of-life scores did not differ significantly between the groups. The two groups had similar adverse events and changes in blood or urine variables.
“Although the trial was stopped early owing to poor recruitment, the interpretation of the results is straightforward: nicotinamide lacks clinical usefulness in preventing the development of keratinocyte carcinomas in solid-organ transplant recipients,” David M. Miller, M.D., and Kevin S. Emerick, M.D., of Harvard Medical School in Boston, write in an accompanying editorial.
Several authors disclosed financial ties to biopharmaceutical companies, including Blackmores Pty Ltd., which donated tablets for the trial.
Abstract/Full Text (subscription or payment may be required)
Editorial (subscription or payment may be required)
Copyright © 2023 HealthDay. All rights reserved.